What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 6, 12:22 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 6, 12:22 PM CST, 1 hour 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
122 PM CDT Thu Jul 6 2017
.UPDATE...
Issued at 122 PM CDT Thu Jul 6 2017
Morning convection has subsided across the Northland leaving
mostly sunny to partly cloudy skies in its wake. A cool front was
moving southeastward through northwest and portions of north-
central Minnesota ahead of an approaching shortwave trough. The
combination of enhanced convergence along the front, falling
heights aloft, and moderate mixed layer instability has resulted
in a modest cumulus field over our northern zones. A few strong
thunderstorms were observed near Atikokan in northwest Ontario
during the past hour. SPC Mesoanalysis indicates a ribbon of 2000
J/kg MLCAPE stretching from eastern Itasca County northeast to
northern Lake County. Additional thunderstorm development is
expected over our northern areas this afternoon with storms
advancing southeastward over western Lake Superior and northwest
Wisconsin late this afternoon and this evening. Some of the storms
may be strong to severe with large hail, damaging wind gusts, and
torrential rainfall the main threats. Should a few storms root in
the boundary layer in the vicinity of the cool front or either of
the two outflow boundaries lingering over our area, a tornado or
to cannot be ruled out.
&&
.SHORT TERM...(Today through Friday)
Issued at 353 AM CDT Thu Jul 6 2017
At 345 AM, we have ongoing severe weather across portions of the
CWA. Severe thunderstorms have been common over the past few hours
in the vicinity of Lake Mille Lacs. In addition, an intensifying
bow echo was currently moving into our western CWA. Temperatures
this morning ranged from the mid 50s in the north to the lower 70s
in the Brainerd Lakes area.
The focus for today is definitely severe weather. New Severe
Thunderstorm Watch just issued recently for most of the CWA based
on the threat from the bow echo, as well as potential development
of new storms ahead of it. MUCAPE this morning was right around
3000 J/kg, and there are many parameters pointing to plenty of
fuel for this to continue into much of the morning. Precipitable
water values had also increased over the past few hours, and we
will continue to increase our flash flood threat with some of the
storms overnight. Current indication is that the bow echo in the
western CWA will continue to barrel eastward as the night wears
on, reaching the Twin Ports and moving across northern Wisconsin
and western Lake Superior. We could then see a decrease in
precipitation for a time, before storms redevelop this afternoon
and evening. The most likely area for thunderstorm development
will be in the eastern half of the CWA, closer to the surface low
and frontal boundary. Northwest Wisconsin and far eastern
Minnesota appear to feature the main threat area for severe
thunderstorms this afternoon and early evening, with very unstable
air and increasingly favorable shear profiles. Very large hail
and damaging winds are the main threat.
Precipitation should gradually end from west to east overnight,
but a secondary cold front dropping southward on Friday will bring
a small chance of thunderstorms to the southern CWA in the
afternoon.
Temperatures will soar into the 80s to lower 90s today, but drop
into the 70s for daytime highs on Friday.
.LONG TERM...(Friday night through Wednesday)
Issued at 353 AM CDT Thu Jul 6 2017
Seasonably warm weather will continue through the middle of next
week. High temperatures will mainly be in the middle 70s to low
80s. Chances of showers and storms are fairly low until closer to
the middle of the next week.
The Northland will be under west-northwest flow Saturday. Surface
high pressure will be over the Northern and Central Plains, while
a cold front will be pushing south through Ontario. It should be
a fairly warm and dry day, but showers and storms are possible
near the Canadian border in the Arrowhead late in the day and
Saturday evening when the cold front brushes the area.
The 00Z GFS and ECMWF are in fairly good agreement that a surface
low will develop in the Northern Plains over the weekend and move
south and east through the Dakotas Sunday. A warm/stationary
front will likely set up south of the Northland. Showers and
storms are possible near the front across the far southern
forecast area Sunday into Sunday night.
Surface high pressure should build into the Northland Monday,
providing a warm and sunny day. It might hang around long enough
to keep much of Tuesday dry, but an upper-level ridge and warm and
humid southerly flow will be approaching from the west. The GFS,
European, and Canadian are indicating a shortwave trough embedded
within the ridge will likely bring a chance of showers and
thunderstorms sometime late Tuesday, Tuesday Night, and/or
Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1234 PM CDT Thu Jul 6 2017
VFR conditions will prevail through the TAF period at all sites
with the exception of HYR where scattered to widespread storms
late today could result in brief MVFR to IFR visibility. Isolated
showers/storms may also impact HIB and DLH, though due to the low
coverage of storms expected kept just a mention of showers in the
TAF for now - will update with a mention of thunderstorms and more
detailed timing if/when confidence is higher that storms will
impact either site. Some mid to high level clouds this afternoon
at most sites, becoming clear overnight. West winds becoming more
northwesterly this afternoon with gusts to 18-22 knots, especially
at BRD and HIB. Winds become light overnight.
Increasing mid-level clouds late Friday morning at all sites,
with ceilings remaining VFR.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 85 58 73 53 / 80 10 30 0
INL 83 56 73 52 / 40 0 0 0
BRD 86 59 76 53 / 60 0 20 0
HYR 86 58 74 51 / 100 20 40 0
ASX 84 58 72 52 / 100 20 30 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
UPDATE...Huyck
SHORT TERM...DAP
LONG TERM...Grochocinski
AVIATION...JJM
Hazardous weather outlook, Jul 6, 10:46 AM CST, 3 hours 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
1146 AM CDT Thu Jul 6 2017
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1146 AM CDT Thu Jul 6 2017
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and tonight
There is a chance of thunderstorms this afternoon and evening. Some
of the storms may be severe with large hail, damaging winds, and
torrential rainfall. There is also a small chance of a tornado.
Heavy rainfall may lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a slight chance of thunderstorms Friday afternoon,
mainly south of US Highway 2 in Minnesota and Wisconsin.
There is a slight chance of thunderstorms Saturday afternoon
through Sunday evening.
Thunderstorms are possible across northeast Minnesota and
northwest Wisconsin Tuesday night and Wednesday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN Spotters may be needed this afternoon and this evening.
LSZ121-140>148-071030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1146 AM CDT Thu Jul 6 2017
This Hazardous Weather Outlook is for portions of the nearshore
waters of western Lake Superior.
.DAY ONE...This afternoon and tonight
Thunderstorms are possible again this afternoon and early this
evening. Some of the storms may be strong with large hail, gusty
winds, and heavy rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There are low chances of thunderstorms near the far North Shore
along the Minnesota Arrowhead late Saturday into Saturday evening.
Thunderstorms are possible across western Lake Superior Tuesday
night and Wednesday.
DAP/Grochocinski/Huyck
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Jul 6, 9:43 AM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1043 AM CDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM HAIL 3 SSE MCGRATH 46.21N 93.25W
07/06/2017 E2.50 INCH AITKIN MN TRAINED SPOTTER
CAR TOTALED BY HAIL. TIME ESTIMATED BY RADAR.
&&
WLSpecial weather statement, Jul 6, 9:47 AM CST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Duluth MN
1047 AM CDT THU JUL 6 2017
MNZ012-061600-
Northern Cook/Northern Lake-
1047 AM CDT THU JUL 6 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAKE COUNTY...
At 1047 AM CDT, a strong thunderstorm was over southeastern Boundary
Waters Canoe Area Wilderness, or 20 miles southwest of Saganaga
Lake, moving southeast at 35 mph.
Wind gusts up to 40 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
Locations impacted include...
Southern Boundary Waters Canoe Area Wilderness, Alice Lake, and
Thomas Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4800 9130 4806 9122 4795 9100 4786 9112
TIME...MOT...LOC 1546Z 311DEG 31KT 4799 9121
Huyck
Local storm report, Jul 6, 11:31 AM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1231 PM CDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 AM TSTM WND DMG 1 NE REMER 47.07N 93.89W
07/06/2017 CASS MN TRAINED SPOTTER
6 TO 8 INCH DIAMETER TREE DOWNED ON HIGHWAY 6. TIME
ESTIMATED FROM RADAR.
&&
WLLocal storm report, Jul 6, 12:15 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
115 PM CDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM HAIL 3 SSE MCGRATH 46.21N 93.25W
07/06/2017 E1.75 INCH AITKIN MN TRAINED SPOTTER
CAR TOTALED BY HAIL. TIME ESTIMATED BY RADAR.
&&
WLLocal storm report, Jul 6, 12:26 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
126 PM CDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 AM TSTM WND DMG 2 NE DULUTH 46.80N 92.10W
07/06/2017 ST. LOUIS MN PUBLIC
LARGE TREE LIMB DOWNED ON EAST 6TH STREET. TIME ESTIMATED
BY RADAR.
&&
WLSpecial weather statement, Jul 6, 1:33 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Duluth MN
233 PM CDT THU JUL 6 2017
MNZ012-062000-
Northern Cook/Northern Lake-
233 PM CDT THU JUL 6 2017
...SEVERE THUNDERSTORM OVER ONTARIO HEADED FOR THE LAKE
SAGANAGA AND GUNFLINT LAKE AREAS...
At 232 PM CDT, an intense severe thunderstorm was located 15 miles
northwest of Saganaga Lake, moving southeast at 30 mph.
If this storm maintains its current movement and intensity, it will
begin to affect areas around the end of the Gunflint Trail between
245 and 315 PM CDT.
Very large hail, damaging winds and frequent lightning can all be
expected unless this storm weakens significantly. A severe
thunderstorm warning may be needed.
This storm will affect...
Saganaga Lake, Gunflint Lake, Sea Gull Lake and Alpine Lake.
Other locations impacted by this storm include Gabimichigami Lake,
Gneis Lake, and Knife Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Anyone on any of the Boundary Waters Lakes should
be prepared to seek shelter immediately.
LAT...LON 4824 9088 4824 9084 4818 9084 4818 9080
4816 9080 4816 9078 4814 9080 4809 9075
4810 9064 4812 9061 4810 9057 4799 9098
4814 9116 4818 9109 4819 9102 4822 9098
4825 9089
TIME...MOT...LOC 1928Z 311DEG 26KT 4832 9117
Miller